A nurse is caring for a patient with acute lymphoblastic leukemia (ALL) who has just completed the first cycle of chemotherapy. Which nursing intervention should be the highest priority?
The patient reports feeling weak and has developed petechiae on the arms and legs. Laboratory results show: WBC 1,200/mm³, platelet count 15,000/mm³, hemoglobin 7.2 g/dL.
1Administer oxygen therapy at 2L/min via nasal cannula
2Implement bleeding precautions and monitor for signs of hemorrhage✓ 정답
3Encourage increased fluid intake to prevent dehydration
4Provide high-protein meals to improve nutritional status
해설
With severe thrombocytopenia (platelet count 15,000/mm³), the patient is at critical risk for spontaneous bleeding and hemorrhage, making bleeding precautions the highest priority intervention. Other options address less immediate concerns like oxygenation, hydration, or nutrition.
The patient with acute lymphoblastic leukemia (ALL) post-chemotherapy presents with a classic triad of pancytopenia: severe thrombocytopenia (platelet count 15,000/mm³), neutropenia (WBC 1,200/mm³), and anemia (hemoglobin 7.2 g/dL). The physical finding of petechiae combined with a platelet count below 20,000/mm³ signals a critical risk for spontaneous, life-threatening hemorrhage, including intracranial bleeding. In the NCLEX-RN prioritization framework, the risk of acute hemorrhage represents an immediate physiological threat to airway, breathing, and circulation, taking precedence over interventions addressing fatigue, nutrition, or hydration.
Rationale for Correct Answer (Option 2)
Implementing bleeding precautions directly mitigates the most imminent danger. A platelet count of 15,000/mm³ impairs primary hemostasis, meaning the body cannot form an initial platelet plug at sites of endothelial injury. Nursing actions such as avoiding intramuscular injections, using a soft-bristled toothbrush, preventing constipation to avoid Valsalva maneuver, and maintaining strict fall precautions are evidence-based strategies to prevent hemorrhage in thrombocytopenic patients. The multidimensional nursing protocol described in the provided literature emphasizes that complication-specific management, including rigorous monitoring for bleeding, is associated with favorable outcomes in critically ill patients with thrombocytopenia . This aligns with the NCLEX safety principle that the nurse must first protect the patient from an immediate, preventable cause of mortality.
Analysis of Incorrect Options
Option 1: Administer oxygen therapy. While the patient is anemic with a hemoglobin of 7.2 g/dL and reports weakness, which could indicate impaired oxygen-carrying capacity, this is not the highest priority. Tissue hypoxia from anemia develops gradually, whereas a catastrophic bleed from severe thrombocytopenia can occur within moments. The airway and breathing concerns here are secondary to the circulatory risk of hemorrhage. Standardized perioperative guidelines for complex patients emphasize that preventing major complications like bleeding takes precedence over supportive measures in the immediate post-treatment phase [1,2].
Option 3: Encourage increased fluid intake. Maintaining hydration is a supportive care measure but does not address the critical, life-threatening lab value. The patient’s immediate safety is compromised by the risk of spontaneous bleeding, not by a fluid volume deficit. In the hierarchy of nursing priorities, physiological integrity related to circulation and potential for hemorrhage overrides general comfort and hydration needs.
Option 4: Provide high-protein meals. Nutritional support is important for bone marrow recovery and overall healing following chemotherapy. However, this is a long-term, health-promotion intervention. It does not address the acute, emergent risk posed by a platelet count of 15,000/mm³. Furthermore, in the presence of severe thrombocytopenia, dietary modifications such as avoiding hard or sharp foods are actually part of bleeding precautions, making the unqualified suggestion of high-protein meals potentially unsafe without that context. The expert consensus documents highlight that complication prevention and management form the core of immediate post-procedural and post-treatment nursing care [1,2].
Clinical Management Guide: Severe Thrombocytopenia in Post-Chemotherapy ALL
Critical Threshold: A platelet count below 20,000/mm³, especially with active petechiae, indicates a high risk for spontaneous, life-threatening hemorrhage, including intracranial bleeding. Bleeding precautions are the nursing priority.
Oral Care: Use only a soft-bristled toothbrush or sponge swabs. Avoid dental floss and commercial mouthwash containing alcohol.
Stool Management: Initiate a bowel regimen to prevent constipation and straining. Administer stool softeners as prescribed.
Ongoing Monitoring and Assessment:
Hemorrhage Surveillance: Perform frequent neurological checks (level of consciousness, pupil reactivity) to detect early signs of intracranial bleeding. Assess all body systems for new petechiae, purpura, or ecchymosis.
Occult Bleeding: Test all urine, stool, and emesis for occult blood. Monitor for hematuria, melena, and gingival oozing.
Vital Sign Trends: Monitor for tachycardia, hypotension, and narrowed pulse pressure, which may indicate internal hemorrhage.
Interprofessional Collaboration:
Transfusion Readiness: Anticipate an order for platelet transfusion, typically indicated for counts below 10,000/mm³ or below 20,000/mm³ with active bleeding.
Medication Review: Collaborate with the pharmacy to hold or adjust any anticoagulants, antiplatelet agents, or NSAIDs.
Patient Education: Teach the patient and family the rationale for all precautions, signs of bleeding to report immediately (e.g., sudden severe headache, vision changes, black tarry stools), and the importance of adhering to activity restrictions.
Thrombocytopenia — A platelet count below 150,000/mm³; spontaneous bleeding risk increases significantly when the count drops below 20,000/mm³.
Petechiae — Pinpoint, non-blanching red or purple spots on the skin caused by minor hemorrhages, a clinical sign of impaired primary hemostasis.
Pancytopenia — A reduction in all three major blood cell lines: red blood cells, white blood cells, and platelets, commonly seen after chemotherapy.
Primary Hemostasis — The initial stage of blood clot formation involving platelet adhesion, activation, and aggregation to form a platelet plug at the site of vascular injury.